Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 112, NWS Tulsa, OK

April 18, 2009Muskogee County, Okmulgee County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Apr 18, 2009, 4:57 PM CDT for Muskogee County, Okmulgee County, Oklahoma. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2009, 4:57 PM CDT (21:57 UTC)
Expired
Apr 18, 2009, 6:00 PM CDT
In force
63 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Muskogee County, OK, Okmulgee County, OK

The radar

The Tulsa radar (KINX), 53 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 5:37 PM CDTHAIL 0.75Taft, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 4:23 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2009-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 382 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2009-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
382 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 182157
SVRTSA
OKC101-111-182300-
/O.NEW.KTSA.SV.W.0112.090418T2157Z-090418T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
457 PM CDT SAT APR 18 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MUSKOGEE COUNTY IN EAST CENTRAL OKLAHOMA
  EASTERN OKMULGEE COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 600 PM CDT

* AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WINDS
  TO 60 MPH. THIS STORM WAS LOCATED 8 MILES WEST OF BOYNTON...MOVING
  EAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BOYNTON AND
  TAFT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3579 9543 3560 9540 3559 9581 3572 9586
TIME...MOT...LOC 2158Z 265DEG 18KT 3563 9578

$$
1 follow-up statement
000 
WWUS54 KTSA 182303
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
603 PM CDT SAT APR 18 2009

OKC101-111-182314-
/O.EXP.KTSA.SV.W.0112.000000T0000Z-090418T2300Z/
OKMULGEE OK-MUSKOGEE OK-
603 PM CDT SAT APR 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MUSKOGEE AND EASTERN
OKMULGEE COUNTIES EXPIRED AT 600 PM CDT...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.

LAT...LON 3579 9543 3560 9540 3559 9581 3572 9586
TIME...MOT...LOC 2157Z 265DEG 18KT 3563 9578

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:43 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Apr 18, 2:43 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
243 PM CDT SAT APR 18 2009

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP OVER
PORTIONS OF NORTHEASTERN OKLAHOMA AND NORTHWEST ARKANSAS. A FEW BREAKS
IN THE CLOUDS HAVE ALLOWED FOR ADDITIONAL DESTABILIZATION ACROSS
THIS AREA WITH LIFTED INDICES AROUND -6 DEG C SOUTH OF TULSA. A
FEW OF THESE STORMS COULD CONTINUE TO INTENSIFY THROUGH THE AFTERNOON
HOURS WITH THE THREAT FOR LARGE HAIL. THE GREATER SEVERE WEATHER
THREAT WILL LIKELY OCCUR THIS EVENING AS STORMS DEVELOP ALONG COLD
FRONT/DRY LINE AND PUSH INTO NORTHEAST OKLAHOMA. MID LEVEL LAPSE
RATES WILL CONTINUE TO STEEPEN ACROSS AFOREMENTIONED AREA THIS
EVENING INTO THE OVERNIGHT HOURS AS VERY COLD 500 MB AIR SWINGS
AROUND BASE OF UPPER LOW. RAIN WITH A FEW EMBEDDED THUNDERSTORMS
WILL LIKELY CONTINUE ON THE BACKSIDE OF SYSTEM INTO SUNDAY ACROSS
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS BEFORE SHIFTING EAST BY
LATE AFTERNOON.

REMAINDER OF THE FORECAST GENERALLY STAYED CLOSE TO THE MAV/MEX
GUIDANCE. RAIN CHANCES WILL REMAIN LOW THROUGH MUCH OF NEXT WEEK
WITH WARMING TREND AS UPPER RIDGE BUILDS OVER THE CENTRAL/SOUTHERN
PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   53  66  47  69 /  70  30   0   0
FSM   56  68  46  69 /  70  30  10   0
MLC   52  69  45  71 /  50  10  10   0
BVO   50  65  44  70 /  90  40   0   0
FYV   51  63  41  64 /  90  40   0   0
BYV   52  62  42  63 /  90  50  10   0
MKO   52  66  44  69 /  60  20   0   0
MIO   53  65  44  67 /  90  40   0   0
F10   50  65  45  70 /  60  20  10   0
HHW   54  69  48  72 /  40  10  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...22
LONG TERM....12
Hazardous weather outlook, Apr 18, 4:57 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
457 PM CDT SAT APR 18 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-191000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
457 PM CDT SAT APR 18 2009

...STRONG TO SEVERE THUNDERSTORMS TO CONTINUE THROUGH THE EVENING
HOURS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
RISK...ELEVATED.
        AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...ONGOING...AND CONTINUING THROUGH THE EVENING.

DISCUSSION...
THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON ACROSS EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS...AHEAD OF A STRONG UPPER LEVEL LOW PRESSURE
SYSTEM. WITH COOLING TEMPERATURES ALOFT...SEVERE STORMS
CONTAINING LARGE HAIL WILL CONTINUE TO BE POSSIBLE THROUGH THE LATE
AFTERNOON AND EVENING HOURS.

IN ADDITION...THUNDERSTORMS HAVE DEVELOPED AND STRENGTHENED ALONG THE
DRYLINE IN PARTS OF WESTERN OKLAHOMA. THIS ACTIVITY WILL TRANSLATE
EASTWARD AS THE EVENING PROGRESSES...LEADING TO THE POSSIBILITY
OF ADDITIONAL SEVERE STORMS LATER THIS EVENING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY THROUGH FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL CONTINUE INTO SUNDAY AS THE CORE
OF THE UPPER LOW PASSES OVER THE REGION. A LACK OF BOTH
INSTABILITY AND WIND SHEAR WILL LIMIT THE SEVERE WEATHER POTENTIAL
ON SUNDAY. THE REMAINDER OF THE WORK WEEK WILL REMAIN DRY AND MILD
AS STRONG HIGH PRESSURE BUILDS ACROSS THE CENTRAL UNITED STATES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Apr 18, 4:24 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
424 PM CDT SAT APR 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     HAIL             VINITA                  36.64N 95.15W
04/18/2009  E0.88 INCH       CRAIG              OK   PUBLIC

&&

KAT
Local storm report, Apr 18, 4:26 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
426 PM CDT SAT APR 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             1 N MUSKOGEE            35.76N 95.37W
04/18/2009  E0.88 INCH       MUSKOGEE           OK   TRAINED SPOTTER

            RELAYED BY MEDIA

&&

JDS
Local storm report, Apr 18, 4:30 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
430 PM CDT SAT APR 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             WHITE OAK               36.62N 95.26W
04/18/2009  E0.75 INCH       CRAIG              OK   TRAINED SPOTTER

            GROUND COVERED WITH HAIL. LARGEST STONE DIME TO PENNY
            SIZE...BUT SPOTTER DROVE UP ON HAIL ALMOST A HALF HOUR
            AFTER IT FELL SO HAIL LIKELY BIGGER. TIME ESTIMATED VIA
            RADAR.

&&

KAT

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 6:10 AM CDTSpecial Weather StatementTSAOsage50 min
Apr 18, 6:46 AM CDTSpecial Weather StatementTSAWashington44 min
Apr 18, 2:43 PM CDTSevere Thunderstorm WarningTSAAdair, Delaware47 min
Apr 18, 2:55 PM CDTSevere Thunderstorm WarningTSAAdair, Delaware65 min
Apr 18, 3:09 PM CDTSevere Thunderstorm WarningTSACraig, Nowata, Ottawa, Rogers66 min
Apr 18, 3:48 PM CDTSevere Thunderstorm WarningTSACraig, Rogers57 min
Apr 18, 4:21 PM CDTSevere Thunderstorm WarningTSADelaware, Ottawa54 min
Apr 18, 5:01 PM CDTSevere Thunderstorm WarningTSACherokee59 min
Apr 18, 5:11 PM CDTSevere Thunderstorm WarningTSAOkmulgee64 min
Apr 18, 5:21 PM CDTAreal Flood AdvisoryTSAOttawa54 min
Apr 18, 5:24 PM CDTSpecial Weather StatementTSADelaware51 min
Apr 18, 5:26 PM CDTSpecial Weather StatementTSAPittsburg49 min
Apr 18, 5:34 PM CDTSevere Thunderstorm WarningTSACherokee, Muskogee, Wagoner56 min
Apr 18, 5:47 PM CDTSpecial Weather StatementTSAMcIntosh43 min
Apr 18, 5:55 PM CDTAreal Flood AdvisoryTSACherokee, Muskogee, Wagoner2 hr
Apr 18, 6:03 PM CDTFlash Flood WarningTSACherokee, Muskogee, Wagoner3 hr
Apr 18, 6:15 PM CDTSpecial Weather StatementTSAPittsburg45 min
Apr 18, 6:36 PM CDTSpecial Weather StatementTSAMuskogee39 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.